Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 105, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 12:40 AM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 12:40 AM PDT (07:40 UTC)
- Expired
- Oct 13, 2018, 3:49 AM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 1:05 AM PDT | FLASH FLOOD | 10 Ne Desert Shores, CA | DELAYED REPORT...ROADWAY FLOODING AT SR 111 AND BAY DR. NEAR SALTON SEA STATE RECREATION AREA; TIME FROM CALIFORNIA HIGHWAY PATROL TWITTER ACCOUNT. |
| Oct 13, 1:30 AM PDT | FLASH FLOOD | 9 N Jtnp-Cottonwood Vis, CA | DELAYED REPORT. MOST PAVED ROADS, INCLUDING PINTO BASIN RD. AND HWY. 62 AT TOWN OF JOSHUA TREE, AND ALL DIRT ROADS CLOSED IN AND AROUND JOSHUA TREE NP DUE TO FLASH FLOOD WASH OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
448
WGUS55 KPSR 130740
FFWPSR
CAC065-071-131145-
/O.NEW.KPSR.FF.W.0105.181013T0740Z-181013T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1240 AM PDT SAT OCT 13 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 445 AM PDT.
* At 1238 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding was reported
earlier across the western portion of Joshua Tree National Park
and additional thunderstorms with heavy rain will likely move
across the warned area into the early morning hours. Up to one
inch of rain has already fallen. Flash flooding is expected to
continue into the early morning. Some locations that will
experience flooding include... Chiriaco Summit, Cottonwood Visitor
and Lost Horse-Keys Village.
* This includes CA Interstate 10 between mile markers 74 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3407 11645 3408 11627 3412 11626 3412 11606
3403 11600 3403 11552 3370 11553 3343 11564
3343 11604 3350 11607 3352 11595 3373 11594
3378 11606 3392 11620 3395 11641 3403 11647
$$
CB2 follow-up statements
307
WGUS75 KPSR 130852
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
152 AM PDT SAT OCT 13 2018
CAC065-071-131145-
/O.CON.KPSR.FF.W.0105.000000T0000Z-181013T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
152 AM PDT SAT OCT 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 150 AM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly. Radar indicated
that some of the heaviest rain over the past hour was located from
the Cottonwood Visitor's Center southwest to the Salton Sea. Locally
heavy rains will continue in the warned area into the early morning
hours.
Some locations that will experience flooding include...
Chiriaco Summit, Cottonwood Visitor and Lost Horse-Keys Village.
This includes CA Interstate 10 between mile markers 74 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3407 11645 3408 11627 3412 11626 3412 11606
3403 11600 3403 11552 3370 11553 3343 11564
3343 11604 3350 11607 3352 11595 3373 11594
3378 11606 3392 11620 3395 11641 3403 11647
$$
CB659
WGUS75 KPSR 131049
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
349 AM PDT SAT OCT 13 2018
CAC065-071-131056-
/O.CAN.KPSR.FF.W.0105.000000T0000Z-181013T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
349 AM PDT SAT OCT 13 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...
The heavy rain has ended between Joshua Tree National Park and Eagle
Mountain, including locations such as Chiriaco Summit. As such flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures and do not drive across flooded
roads or flowing washes which may have resulted from the earlier
heavy rains.
LAT...LON 3407 11645 3408 11627 3412 11626 3412 11606
3403 11600 3403 11552 3370 11553 3343 11564
3343 11604 3350 11607 3352 11595 3373 11594
3378 11606 3392 11620 3395 11641 3403 11647
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 8:18 PM PDT, 4 hours 22 minutes earlier.
Area forecast discussion, Oct 12, 8:18 PM PDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 818 PM MST Fri Oct 12 2018 .UPDATE...Updated discussion and aviation discussion && .SYNOPSIS... An upper low will move through the region bringing scattered to numerous showers and isolated thunderstorms starting in southeast California later tonight and spreading eastward to Arizona tomorrow. Shower activity will become more isolated and confined to the higher terrain of central and eastern Arizona Monday through Thursday. Temperatures will remain below normal. && .DISCUSSION... A strong upper level low is currently sitting off the coast of Southern California this evening and is forecast to move inland tonight. As it does so, lift generated from the system will trigger elevated convection in SE California starting 04-06Z this evening. Thunderstorms and showers will then slowly move eastward through Saturday morning as the upper level low pushes inland. The latest HREF indicates convection and showers could begin in the Phoenix area late Saturday morning. Storm motion is expected to be relatively fast but training of storms will create a risk of flash flooding. The forecast remains on track for tonight/Saturday and no changes were made. && .PREVIOUS DISCUSSION... Rest of today through Sunday...Shower activity associated with moisture from the outer fringes of what was TS Sergio continues to taper off across south central Arizona, with mostly dry conditions expected by late this afternoon/early evening. Very isolated showers and possibly even a thunderstorm or two over western Arizona will be possible this afternoon with enough daytime heating and forcing from terrain, but chances are very low. Models are continuing to trend a bit wetter with rainfall totals overnight over southeast California and into Arizona tomorrow as an upper level low approaches from the west. Ahead of this aforementioned low, plenty of moisture will be in place, with PWATS generally between 1 and 1.5 inches. This combined with enough dynamical lift from the approaching system, will allow showers and thunderstorms to develop overnight into tomorrow. Right now, the timing of showers and isolated storms looks to be around 06Z (11 PM) across our far western CWA, near 09Z (2 AM) across Imperial and Riverside counties, near 12Z (5 AM) near the Colorado River Valley, near 15Z (8 AM) across La Paz and Yuma county, near 18Z (11 AM) across western Maricopa County, and near 21Z (2 PM) across central Maricopa county eastward. Although most of the activity should be shower-like, there is the potential for some isolated convection with GEFS forecast mean CAPE values near 500 J/kg. In addition, there will be a pretty decent amount of shear (GEFS mean is near 35 to 40 kts) in place to also support some isolated stronger storms that will have the potential to produce hail. Severe hail is not as likely because mid-level lapse rates should remain below 7.5 degrees/km. Storm motion is expected to be pretty fast, so flash flooding will be a little less likely, but cannot be completely ruled out. The increased cloud cover tomorrow, will lead to another day of below average temperatures with highs ranging from the low 80s in southeast California to the upper 60s/ low 70s across our eastern CWA. Lingering showers will exist Sunday morning, primarily across our eastern CWA before 15Z (8 AM). After 15Z the axis of the upper- level low should be across eastern Arizona, with moist advection occurring ahead. Thus, some moisture will linger across our far eastern CWA and this combined with daytime heating and upslope flow will lead to another chance of afternoon showers and isolated convection across the higher terrain north and east of Phoenix. Sunday night through Thursday...An upper trough and associated cold front push southward through southeast California and Arizona Sunday night and Monday. This will bring strong northerly winds to southwest AZ and southeast CA...along with dry air. The upper low deepens into a closed low centered over Arizona on Monday afternoon where it lingers before weakening and shifting eastward on Thursday. This keeps PoPs going over south-central AZ. But, due to drier air in place, PoPs are only in the slight category. Anticipate somewhat cooler temperatures on Monday (most noticeably over our western areas despite mostly clear skies there). Very gradual warming from there. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A Pacific weather system will move inland early Saturday and will generate showers and thunderstorms over the terminals late Saturday morning. Stronger thunderstorms that move over the TAF sties will likely drop visibility temporarily, perhaps even into the MVFR range. Right now, the best chances for storms look to be in the 19 to 22Z time range although lingering thunderstorms will be possible into the evening hours. As far as ceilings are concerned, expect a redevelopment of clouds around 5 kft early Saturday morning with BKN skies lasting into the afternoon. Winds will stay out of the east tonight and early Saturday morning before switching to a south southwesterly direction briefly in the afternoon. Excluding strong thunderstorms, winds should be rather light for Saturday. Southeast California/Southwest Arizona including KIPL and KBLH: An approaching Pacific weather system will trigger showers and elevated convection tonight over the terminals which will provide a several hour window of precipitation chances. If a heavier shower moves over the airport tonight, expect a temporary drop in visibility, possibly down into the MVFR range. A broken band of precipitation will slowly move east tonight and should be out of the terminals by the 12 to 15Z timeframe. Another round of convection could develop Saturday afternoon but am much less confident that these storms will reach the terminals. For now, this has been excluded from the TAFs. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Isolated showers may persist into the first half of next week for the higher terrain north and east of Phoenix, but other locations further west should remain dry. Minimum relative humidity values across the lower deserts will range from 10-40 percent with the driest conditions across the western deserts. A cold front will push southward through southeast California and Arizona Monday. This will bring strong northerly winds to southwest AZ and southeast CA, with gusts to around 40 mph. Outside of Monday, winds will generally remain below 20 mph. High temperatures will stay well below normal especially across south-central Arizona where deserts highs will stay mostly in the 70s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson PREVIOUS DISCUSSION...Hernandez/AJ AVIATION...Wilson FIRE WEATHER...Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 11:26 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 49 min |
| Oct 13, 12:02 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 12:48 AM PDT | Severe Thunderstorm Warning | PSR | Riverside | 42 min |
| Oct 13, 1:45 AM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Oct 13, 1:48 AM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 42 min |
| Oct 13, 2:48 AM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Oct 13, 2:52 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside | 25 hr |
| Oct 13, 3:25 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 4:37 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 4:08 PM PDT | Areal Flood Advisory | PSR | Imperial | 5 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.